Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Huntsville, AL
NWS Huntsville, AL issued this special weather statement at Aug 7, 2018, 5:21 PM CDT for Morgan County, Alabama. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2018, 5:21 PM CDT (22:21 UTC)
- Expired
- Aug 7, 2018, 6:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Huntsville, AL
County Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 5:25 PM CDT | TSTM WND DMG | 2 N Mooresville, AL | POWER LINES KNOCKED DOWN. |
| Aug 7, 5:25 PM CDT | TSTM WND DMG | 2 N Mooresville, AL | TREES DOWN ALONG MOORESVILLE ROAD NEAR THE RAILROAD TRACKS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1097 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
777
WWUS84 KHUN 072221
SPSHUN
Special Weather Statement
National Weather Service Huntsville AL
521 PM CDT TUE AUG 7 2018
ALZ005-006-072300-
Madison AL-Limestone AL-
521 PM CDT TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND
SOUTHEASTERN LIMESTONE COUNTIES UNTIL 600 PM CDT...
At 521 PM CDT, Doppler radar was tracking a rapidly intensifying
thunderstorm near Huntsville International Airport, or near Decatur,
moving east at 10 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Western Huntsville, Madison, Redstone Arsenal, Triana, Huntsville
International Airport, Tanner, Mooresville and Belle Mina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3475 8670 3459 8666 3459 8671 3458 8673
3456 8685 3459 8693 3471 8696
TIME...MOT...LOC 2221Z 258DEG 10KT 3464 8688
$$
70/DDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:21 PM CDT, 3 hours earlier.
Area forecast discussion, Aug 7, 2:21 PM CDT, 3 hours before
Area Forecast Discussion National Weather Service Huntsville AL 221 PM CDT Tue Aug 7 2018 .NEAR TERM...(Tonight) Issued at 221 PM CDT Tue Aug 7 2018 Another hot and humid day across the Tennessee Valley, with an upper-high just to the south of the region helping to promote these conditions. Southwest flow at the surface and aloft has helped to advect Gulf moisture into the region as seen by PWAT values currently around 1.7" to 1.9". This moisture, combined with ample heating (19z temperatures in the low to mid 90s), has helped initiate diurnally driven convection. CAPE values of 2000-3000 J/kg have provided more than ample fuel for these storms, despite the very weak shear and lack of forcing. As a result of this instability, a few storms may become locally strong -- and capable of a brief damaging wind gust (in addition to locally heavy rainfall). This activity will quickly wane by early to mid evening with the setting sun and the loss of heating. Cloud cover should mostly dissipate, resulting a quiet evening and a mostly clear start to the night. After midnight, however, clouds will gradually filter in from the northwest well ahead of a cold front roughly draped over northwest Tennessee. Models are wanting to show the potential for a few isolated showers and storms making their way into the area early Wednesday morning ahead of this feature. Based on current trends, am less inclined to believe that activity will make it into Northwest Alabama as early as 09-12z. However, given the very moist environment, have kept an isolated thunder mention in the forecast late tonight. Do think, however, that patchy fog may be an issue across the river valleys of Northeast Alabama once again and have added a mention of this in the grids late tonight as well. .SHORT TERM...(Wednesday through Friday) Issued at 221 PM CDT Tue Aug 7 2018 A change in the pattern will occur during the later half of the work week as a cold front will continue to push south and east toward the Tennessee Valley region of North Alabama. Models still differ with how far south the front will move Wednesday (and when it will make it in). The latest trend is that this feature may make it into region late Wednesday afternoon into Wednesday evening. Should this occur, it would make for a drier forecast in the morning (and perhaps allow for more destabilization). Have trended the grids more toward this thinking, which makes sense given its current position and the location of its associated line of storms. Thus, have isolated to widely scattered activity in the morning, before ramping up to scattered/numerous wording in the 18-21z timeframe of the afternoon. Should a little more destabilization occur, the threat for a few strong storms will exist -- mainly capable of a localized damaging wind threat. With PWATs hovering around 2", any of these storms could produce locally heavy rainfall/downpours. Models indicate the boundary will slowly push into (and possibly through the area) Wednesday night into Thursday. Given the location of the boundary, it's orientation, and the deep southwest/west flow along it, this period should be fairly wet. Have trended higher with PoPs as most locations should see some beneficial wetting rains, thanks to the numerous to perhaps widespread coverage of these showers and thunderstorms. The NAM is hinting at 40-50 kt LLJ feature that may develop over Central Mississippi and pass north and east over North and Central Alabama Thursday evening into Thursday night. This feature could serve to maintain this deeper convection well into a Thursday night into Friday time period. Should the front stall across or close to the area (with multiple waves of energy passing by), the threat for locally heavy rainfall, training of storms, and localized flooding concerns may be warranted. Also, the added clouds and rain chances will keep high temperatures below normal in the mid to upper 80s. .LONG TERM...(Friday night through Monday) Issued at 221 PM CDT Tue Aug 7 2018 Unsettled weather will continue late this week into the weekend as a broad upper-trough amplifies over the eastern CONUS. There is some uncertainty to the degree of coverage, however, and the location of the remnant (diffuse) boundary that would be the primary low-level forcing mechanism. By late Friday into Saturday, this feature should be south of the region in Central/South Alabama. However, with a broad upper-low over the Great Lakes and Ohio Valley still spinning through the weekend into Monday, I would still expect scattered convection each day in this very moist environment. As high pressure over the Gulf of Mexico gradually nudges north Sunday into Monday, it's possible a weak boundary could lift north into the Tennessee Valley -- providing a focus for more numerous convection either day. However, this is less certain and have maintained chance PoPs for now to handle this potential. Regardless, decent rain chances will exist, and combined with the cloud cover, result in a wetter and slightly "cooler" pattern through the weekend (highs in the mid to upper 80s). && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1229 PM CDT Tue Aug 7 2018 VFR conditions will be the predominant flight category at each terminal through the period. Isolated to widely scattered storms are possible this afternoon and evening, but due to the limited coverage, did not have enough confidence to mention in the TAF. This activity will generally weaken and dissipate overnight. Clouds will increase ahead of a frontal system moving in from the northwest late tonight into Wednesday morning. Some -SHRA/TSRA may be possible late in the period, but chances are not high enough to mention at this time. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...AMP.24 SHORT TERM...AMP.24 LONG TERM...AMP.24 AVIATION...AMP.24 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Aug 7, 12:28 PM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 1228 PM CDT Tue Aug 7 2018 ALZ001>010-016-TNZ076-096-097-081200- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 1228 PM CDT Tue Aug 7 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... Isolated to scattered thunderstorms are expected to develop this afternoon. Some thunderstorms may be capable of producing strong wind gusts and locally heavy downpours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... A cold front will move into the region and stall initially, bringing scattered to numerous shower and thunderstorm activity for Wednesday through Friday. Some strong thunderstorms capable of producing gusty winds and locally heavy rainfall are possible each day. While thunderstorms will remain in the forecast, the coverage of activity may be a little lower from Saturday through Monday. Some thunderstorms capable of strong wind gusts could still occur during this period. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Special weather statement, Aug 7, 3:24 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Huntsville AL
324 PM CDT TUE AUG 7 2018
ALZ006-072045-
Madison AL-
324 PM CDT TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON COUNTY UNTIL
345 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moores Mill, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Moores Mill and New Market.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3488 8635 3486 8635 3483 8651 3489 8654
3499 8647 3499 8645
TIME...MOT...LOC 2024Z 236DEG 9KT 3488 8650
KTWSpecial weather statement, Aug 7, 4:19 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
419 PM CDT TUE AUG 7 2018
ALZ016-072145-
Cullman AL-
419 PM CDT TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULLMAN COUNTY UNTIL
445 PM CDT...
At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holly Pond, or near Blountsville, moving east at 15 mph.
Pea size hail and wind gusts of 40 to 50 mph will be possible with
this storm.
Locations impacted include...
Hanceville, Holly Pond and Walter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3403 8673 3420 8679 3425 8652 3423 8652
3420 8655 3419 8655 3415 8659 3412 8660
3412 8663 3409 8666 3408 8669 3409 8669
3408 8670 3406 8668 3406 8671 3403 8670
TIME...MOT...LOC 2119Z 255DEG 13KT 3414 8668
70/DDSpecial weather statement, Aug 7, 4:28 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Huntsville AL 428 PM CDT TUE AUG 7 2018 ALZ003-004-072215- Lawrence AL-Franklin AL- 428 PM CDT TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND SOUTHWESTERN LAWRENCE COUNTIES UNTIL 515 PM CDT... At 428 PM CDT, Doppler radar was tracking a couple of strong thunderstorms in the advisory area. The strongest cell was located near Needmore, or near Haleyville. Both cells were moving to the east northeast around 5 mph. Pea size hail and wind gusts of 40 to 50 mph will be possible with these storms. Locations impacted include... Phil Campbell and western Bankhead National Forest. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until these storms have passed. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike several miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3444 8744 3430 8738 3431 8777 3433 8778 TIME...MOT...LOC 2127Z 251DEG 6KT 3430 8757 70/DD
Special weather statement, Aug 7, 4:45 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Huntsville AL
445 PM CDT TUE AUG 7 2018
ALZ008-016-072230-
Marshall AL-Cullman AL-
445 PM CDT TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARSHALL AND
NORTHEASTERN CULLMAN COUNTIES UNTIL 530 PM CDT...
At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arab, moving east at 20 mph.
Pea size hail and wind gusts of 40 to 50 mph will be possible with
this storm.
Locations impacted include...
Arab, Baileyton, Joppa and Eddy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3422 8663 3431 8665 3431 8658 3435 8658
3438 8636 3426 8633 3425 8644 3426 8644
3426 8649 3425 8650 3425 8652 3423 8653
TIME...MOT...LOC 2144Z 261DEG 16KT 3429 8656
70/DDSpecial weather statement, Aug 7, 5:17 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Huntsville AL 517 PM CDT TUE AUG 7 2018 ALZ008-072300- Marshall AL- 517 PM CDT TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL COUNTY UNTIL 600 PM CDT... At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near Guntersville, moving east at 15 mph. Pea size hail and wind gusts of 30 to 40 mph will be possible with this storm. Locations impacted include... Albertville, Guntersville, High Point, Hustleville, Rabbit Town, Hyatt, Mountain View and Lake Guntersville St Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. && LAT...LON 3420 8640 3433 8644 3438 8618 3424 8614 TIME...MOT...LOC 2217Z 258DEG 14KT 3428 8635 70/DD
Special weather statement, Aug 7, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
521 PM CDT TUE AUG 7 2018
ALZ005-006-072300-
Madison AL-Limestone AL-
521 PM CDT TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND
SOUTHEASTERN LIMESTONE COUNTIES UNTIL 600 PM CDT...
At 521 PM CDT, Doppler radar was tracking a rapidly intensifying
thunderstorm near Huntsville International Airport, or near Decatur,
moving east at 10 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Western Huntsville, Madison, Redstone Arsenal, Triana, Huntsville
International Airport, Tanner, Mooresville and Belle Mina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3475 8670 3459 8666 3459 8671 3458 8673
3456 8685 3459 8693 3471 8696
TIME...MOT...LOC 2221Z 258DEG 10KT 3464 8688
70/DDThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 1:40 PM CDT | Special Weather Statement | HUN | Jackson | 35 min |
| Aug 7, 3:24 PM CDT | Special Weather Statement | HUN | Madison | 21 min |
| Aug 7, 4:19 PM CDT | Special Weather Statement | HUN | Cullman | 26 min |
| Aug 7, 4:28 PM CDT | Special Weather Statement | HUN | Franklin | 47 min |
| Aug 7, 4:45 PM CDT | Special Weather Statement | HUN | Marshall | 45 min |
| Aug 7, 5:17 PM CDT | Special Weather Statement | HUN | Marshall | 43 min |
| Aug 7, 5:30 PM CDT | Special Weather Statement | HUN | Madison | 45 min |
| Aug 7, 5:33 PM CDT | Special Weather Statement | HUN | Limestone | 42 min |
| Aug 7, 5:43 PM CDT | Special Weather Statement | HUN | Limestone | 47 min |
| Aug 7, 5:52 PM CDT | Special Weather Statement | HUN | Marshall | 38 min |
| Aug 7, 6:09 PM CDT | Special Weather Statement | HUN | Madison | 51 min |
| Aug 7, 6:17 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 28 min |
| Aug 7, 6:27 PM CDT | Special Weather Statement | HUN | DeKalb | 48 min |
| Aug 7, 6:40 PM CDT | Special Weather Statement | HUN | Madison | 50 min |
| Aug 7, 6:47 PM CDT | Special Weather Statement | HUN | DeKalb | 43 min |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.